Hail, Lewis
- When
- March 23, 3:00 PM CST
- Where
- Lewis County, 2.59 mi SE of Dover
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.991, -91.569
An upper level low was moving through the region, triggering scattered showers and thunderstorms. A few of the storms produced large hail and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An upper level low was moving through the region, triggering scattered showers and thunderstorms. A few of the storms produced large hail and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 23, 2:38 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 338 PM CDT FRI MAR 23 2012 .SHORT TERM... ISSUED AT 333 PM CDT FRI MAR 23 2012 (TONIGHT) SATELLITE IMAGERY SHOWS MATURE MOSTLY STACKED STORM SYSTEM CENTERED NEAR KVIH MOVING E. STRONG LOBE OF VORTICITY HAS GENERATED SHRA/TSRA SPOKE EXTENDING THRU STL METRO AND SWD. DEFORMATION ZONE TRYING TO RE-ORGANIZE AGAIN OVER NERN MO THRU CNTRL MO AND INTO PARTS OF WRN MO. ANY SHRA OR TSRA OF DECENT STRENGTH AND UPDRAFT IS KICKING OUT AT LEAST PEA HAIL DUE TO VERY LOW FRZG LEVELS...AT AROUND 8KFT...WITH COLD DOWNDRAFTS LOWERING TEMPS QUICKLY INTO THE LOW 50S AND UPR 40S. WEAK SFC LO REFLECTION INDICATED JUST NW OF STL CITY...SO THERE IS SOME TILT TO THE SYSTEM. OUTSIDE OF TSTMS...TEMPS HAVE RISEN INTO THE 60S. CENTER OF WOUND UP STORM SYSTEM EXPECTED TO ADVANCE TO JUST NW OF KEVV IN SERN IL BY 12Z/SAT...SO NOT A HASTY EXIT BY ANY STRETCH. LOOK FOR SPOKES OF VORT GENERATED TSRA TO FADE THIS EVENING YIELDING TO WHAT SHOULD BE A MORE LONG-LIVED DEF ZONE ON THE BACKSIDE...AND AS IT PULLS OUT...THIS DEF ZONE OF -RA SHOULD TAKE ONE FINAL SWIPE THRU MUCH OF THE FA LATER TONIGHT. MOS TEMPS LOOK REASONABLE FOR MINS TONIGHT...WITH UPR 40S AND LOW 50S. TES && .LONG TERM... ISSUED AT 336 PM CDT FRI MAR 23 2012 (SATURDAY THROUGH FRIDAY) COLD CORE UPPER LOW WILL CONTINUE TO SLOWLY SLIDE TO THE EAST AWAY FROM THE FORECAST AREA ON SATURDAY. WILL STILL SEE SHOWERS DEVELOP AND ROTATE AROUND SYSTEM...WITH BEST CHANCES ALONG AND EAST OF MISSISSIPPI RIVER DURING THE MORNING HOURS...THEN SLOWLY TAPER OFF FROM WEST TO EAST SATURDAY AFTERNOON. CLOUDS WILL BE SLOW TO CLEAR OUT AS WELL WITH CENTRAL MISSOURI SEEING SOME DECENT SUNSHINE BY MIDDAY. THEN DRIER WEATHER TO MOVE IN FOR THE LAST HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK. AS FOR TEMPS...SHOULD SLOWLY MODERATE THROUGH THE PERIOD WITH HIGHS ON SATURDAY IN THE MID 60S TO LOW 70S...WARMING INTO THE MID TO UPPER 70S SUNDAY AND MONDAY. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS IS STILL EXPECTED TO MOVE INTO THE AREA TUESDAY AND TUESDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH. EXTENDED MODELS HAVE THE FRONT STALL OUT JUST TO THE SOUTH OF THE FORECAST AREA ON WEDNESDAY WITH A BRIEF BREAK IN THE PCPN FOR WEDNESDAY THROUGH THURSDAY BEFORE THE FRONT MOVES BACK NORTH THURSDAY NIGHT...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. BYRD && .AVIATION... ISSUED AT 1238 PM CDT FRI MAR 23 2012 UPPER LEVEL SYSTEM CENTERED NEAR CNTRL MO CONTINUES TO SLOWLY DRIFT EWD. THIS WILL CREATE WAVES OR BANDS OF SHRA/TSRA THROUGHOUT THE DAY AND INTO NIGHT AND SO ANTICIPATE AT LEAST HAVING VC OF SOME SORT OF PCPN FOR MUCH OF THE VALID TAF PERIODS AT EACH SITE. WE EXPECT THE BAND OVER THE ERN OZARKS TO CONTINUE TO DEVELOP AND REINFORCE WHAT IS OCCURRING OVER IN KCOU AND EVENTUALLY AFFECT THE STL METRO SITES. THE HIGHEST PROBS FOR SEVERE WX SHOULD REMAIN TO THE E OF THE TAF SITES...HOWEVER SMALL HAIL IS A DISTINCT POSSIBILITY FOR THE STL METRO SITES THRU EARLY THIS EVENING. ALSO NOTE THE IFR CIGS JUST TO THE W OF KCOU...BUT WE EXPECT THIS TO RISE INTO MVFR RANGE AND REINFORCE WHAT IS OVER CNTRL MO THRU MUCH OF THE AFTERNOON AND INTO THIS EVENING. EVENTUALLY...WE EXPECT A NEW DEFORMATION ZONE TO TAKE SHAPE...ALBEIT CONSIST OF -RA...TO SLOWLY BACKTRACK THRU THE FA OVERNIGHT AND THEN GET REINFORCED WITH A UPPER LEVEL DISTURBANCE ROTATING AROUND FROM THE N ON SATURDAY MORNING...FURTHER DELAYING THE PCPN ENDING FOR PARTS OF THE STL METRO AREA. SPECIFICS FOR KSTL...BAND OF DEVELOPING TSRA TO THE SW OF THE TERMINAL SHOULD EVENTUALLY AFFECT NEAR 20Z AND CONTINUE THRU THE REST OF THE AFTN DUE TO ITS SLOW MOVEMENT AND EVENTUAL W-E STRATIFICATION AS UPPER SYSTEM PASSES OVERHEAD...IT MAY EVEN APPEAR TO PAUSE OR STOP...THUS THE 4 HOURS OF TSRA. AFTER THIS... LOOK FOR REMNANTS OF THE DEF ZONE TO MOVE IN LATER TONIGHT WITH PERIODS OF -RA AND SOME MIST. CIGS MAY DIP LOWER THAN CURRENTLY FCST BUT PREFER TO WAIT TO SEE WHAT ACTUALLY DEVELOPS BEFORE HITTING THAT ASPECT HARDER. RAIN MAY ALSO LINGER LONGER THAN FCST...AND THE REASON FOR THE VCSH SATURDAY MORNING...AS UPPER LEVEL DISTURBANCE MAY ALLOW IT TO BRIEFLY PUSH BACK TO THE W. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 336 PM CDT FRI MAR 23 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 336 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW OF THESE STORMS COULD BE SEVERE...CAPABLE OF LARGE HAIL... ESPECIALLY FOR PARTS OF SOUTHERN ILLINOIS WHERE THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. OVER THE REST OF THE REGION...STORMS CAPABLE OF PRODUCING SMALL HAIL AND BRIEF FUNNEL CLOUDS WILL BE POSSIBLE THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH TUESDAY NIGHT AND ANOTHER CHANCE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 N HANNIBAL 39.72N 91.38W
03/23/2012 E0.70 INCH MARION MO CO-OP OBSERVER
MOSTLY PEA SIZE HAIL...THOUGH A FEW WERE DIME SIZE.
&&
BYRDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 N HANNIBAL 39.72N 91.38W
03/23/2012 E0.70 INCH MARION MO CO-OP OBSERVER
MOSTLY PEA SIZE HAIL...THOUGH A FEW WERE DIME
SIZE...0.40 OF RAIN IN 10 MINUTES
&&
CORRECTED REMARKS
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HEAVY RAIN MEXICO 39.17N 91.87W
03/23/2012 M1.48 INCH AUDRAIN MO BROADCAST MEDIA
1.48 INCHES OF RAIN IN THE PAST HOUR
&&
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL STEPHEN FORBES STATE PA 38.72N 88.76W
03/23/2012 E0.88 INCH MARION IL AMATEUR RADIO
REPORTED IN THE CAMP GROUND AT THE STATE PARK
&&
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN MEXICO 39.17N 91.87W
03/23/2012 U0.00 INCH AUDRAIN MO LAW ENFORCEMENT
MINOR STREET FLOODING IN MEXICO....STANDING WATER AT
NUMEROUS INTERSECTIONS
&&
KJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 356 PM CDT FRI MAR 23 2012 ILZ058-059-079-098>102-MOZ036-041-042-047>052-059>065-072>075-084- 085-099-240000- GREENE IL-MACOUPIN IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-MADISON IL- ST. CLAIR IL-MONROE IL-PIKE MO-BOONE MO-AUDRAIN MO-MONITEAU MO- COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-LINCOLN MO- GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-ST. LOUIS MO- ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO- ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO- INCLUDING THE CITIES OF...CHESTER...EDWARDSVILLE...BELLEVILLE... BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES... UNION...ST LOUIS...FARMINGTON 356 PM CDT FRI MAR 23 2012 ...FUNNEL CLOUDS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING... STORM SPOTTERS HAVE REPORTED SEVERAL FUNNEL CLOUDS OVER THE REGION THIS AFTERNOON. THE FUNNEL CLOUDS ARE IN ASSOCIATION WITH SMALL SHOWERS AND THUNDERSTORMS THAT ARE DEVELOPING ACROSS THE AREA. SHOWER AND THUNDERSTORM DEVELOPMENT FROM AN UPPER LEVEL SYSTEM THAT IS SLOWLY MOVING EAST THROUGH THE AREA MAY CREATE ADDITIONAL FUNNEL CLOUDS AS IT MOVES THROUGH LATE THIS AFTERNOON AND INTO EARLY THIS EVENING. ATMOSPHERIC CONDITIONS EXIST THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD USUALLY DISSIPATES. LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES... BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION. IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES THE GROUND. BYRD
The St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371047.